Key points
- Never give your pet a medicine made for people unless a vet has told you to.
- Paracetamol (Napa is paracetamol) is extremely dangerous for cats. Even part of one tablet can kill a cat.
- Painkillers such as ibuprofen and aspirin can cause stomach ulcers and kidney damage in dogs and cats, especially when given for several days.
- If your pet has swallowed or been given a human medicine, take them to a vet straight away, with the packet.
- Keep all medicines in a closed cupboard, out of reach of pets.
Why this matters in Bangladesh
In Bangladesh, medicines such as paracetamol are sold in every neighbourhood pharmacy without a prescription, and most homes keep some. When a pet seems unwell, many families give a human medicine first and see a vet only later. A medicine that is safe for a person can poison a cat or dog, because their bodies handle drugs very differently from ours.
Paracetamol: never for cats
For people, paracetamol is a mild painkiller and fever medicine. For cats, it is extremely poisonous. Even part of a single tablet can cause severe poisoning and death (International Cat Care). Cats cannot break paracetamol down safely, so harmful substances build up and damage the liver and red blood cells (International Cat Care).
Dogs handle paracetamol better than cats, but a large amount, or smaller amounts given day after day, can still poison them (Merck Veterinary Manual). Give it to a dog only if a vet tells you to.
Signs of paracetamol poisoning in a cat usually appear within 4 hours, and almost always within 24 hours (International Cat Care; Merck Veterinary Manual):
- Gums and tongue turning brown or muddy in colour.
- Swelling of the face or paws.
- Fast, deep or laboured breathing.
- Weakness and tiredness.
- Vomiting and refusing food.
Other human medicines that can harm pets
The Merck Veterinary Manual lists these common household medicines among those that can poison pets:
- Ibuprofen and other anti-inflammatory painkillers. Given for several days, these can cause stomach ulcers, holes in the stomach and kidney damage. Even one swallow can cause sudden vomiting, diarrhoea and belly pain. Cats are harmed at about half the amount that harms a dog.
- Aspirin. Large amounts can be fatal in cats. Never give a cat aspirin or ibuprofen; it can be life-threatening (International Cat Care).
- Cold and allergy medicines. Antihistamines can cause drooling, restlessness or sleepiness and a fast heartbeat. Decongestants can cause wide pupils, a racing heart and high blood pressure.
- Vitamins and supplements with iron or vitamin D. Iron irritates the gut: signs (vomiting and diarrhoea, sometimes with blood) usually start within 6 hours, and a pet can seem to recover, then develop liver failure 12 to 24 hours later. Too much vitamin D can cause sudden kidney failure a day or two later.
This is not a full list. If a medicine was made for people, assume it is not safe for your pet until a vet says otherwise. A dose that is safe for a person, or for one kind of animal, can be deadly for another.
What to do
- Take your pet to a vet straight away. Use Find a vet on Vetofast to find a clinic near you, and call before you travel.
- Take the packet or strip with you, so the vet knows exactly what and how much was taken.
- Do not give milk, oil or salt water, and do not try to make your pet vomit unless a vet tells you to. Salt can cause swelling in the brain, and there is no safe way to make a cat vomit at home (Pet Poison Helpline).
- Do not give another medicine to "treat" the poisoning.
How to prevent poisoning
- Keep all medicines, including vitamins, in a closed cupboard your pet cannot reach (International Cat Care; Merck Veterinary Manual).
- Never leave tablets on a bedside table, in a handbag on the floor, or loose in a strip.
- Pick up any tablet that drops on the floor at once.
- If your pet has a fever, pain or a cold, see a vet. Only a vet can choose a medicine and a dose that is safe for that animal.
- Do not ask a pharmacy to choose a medicine for your pet. Only a vet can examine your pet and choose a safe medicine.
When to see a vet straight away
Take your pet to a vet at once if:
- Your pet swallowed or was given any human medicine, chewed a medicine strip or bottle, or tablets are missing, even if your pet seems well.
- Your cat was given paracetamol, even a small piece of a tablet.
- Your cat's gums or tongue look brown, or its face or paws are swelling.
- Your pet is vomiting, breathing fast, very weak, shaking or having fits.
Paracetamol poisoning in cats is an emergency (International Cat Care). Do not wait for signs to appear.
Find a clinic near youIf your pet is in danger, call your nearest clinic now.
Competing interests
The authors declare no competing interests. No clinic, product, pharmacy or company paid for or influenced this guide.
References consulted
- International Cat Care. Paracetamol poisoning in cats. icatcare.org (accessed 29 October 2026).
- International Cat Care. Non-steroidal anti-inflammatory drugs (NSAIDs) and your cat. icatcare.org (accessed 29 October 2026).
- Merck Veterinary Manual (MSD Veterinary Manual outside North America). Khan, S. A. Poisoning from human over-the-counter drugs (Special Pet Topics). msdvetmanual.com (full review October 2020; updated May 2026; accessed 29 October 2026).
- Pet Poison Helpline (Flint, C.). Five pet poisoning first aid misconceptions. https://www.petpoisonhelpline.com/pet-safety-tips/five-pet-poisoning-first-aid-misconceptions/ (accessed 29 October 2026).
Guide history
- Published30 October 2026
- Next review30 October 2027
About this guide
Prepared by the Vetofast team, checked through our editorial process, and reviewed by Dr Md Nurul Islam, a registered veterinarian, on 30 October 2026. How our guides are made →
A guide helps you understand. It does not replace a visit to a vet.
Dr Md Nurul Islam, DVM, MVM✓ BVC registration checked · 6 guides reviewed